Alert archive / North Dakota / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 253, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Sep 2, 2016, 11:33 PM CDT for Divide County, Williams County, North Dakota. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 2, 2016, 11:33 PM CDT (04:33 UTC)
- Expired
- Sep 3, 2016, 12:15 AM CDT
- In force
- 42 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Divide County, ND, Williams County, ND
The radar
The Minot AFB radar (KMBX), 195 km from the middle of the area, began a volume at 04:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 4.6 hours before the alert went out and 238 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 76 J/kg
- Mixed-layer CIN
- -196 J/kg
- Mixed-layer LCL
- 2893 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 22 m²/s²
- 0-3 km storm-relative helicity
- 84 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
993
WUUS53 KBIS 030433
SVRBIS
NDC023-105-030515-
/O.NEW.KBIS.SV.W.0253.160903T0433Z-160903T0515Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
1133 PM CDT FRI SEP 2 2016
THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN WILLIAMS COUNTY IN NORTHWESTERN NORTH DAKOTA...
WESTERN DIVIDE COUNTY IN NORTHWESTERN NORTH DAKOTA...
* UNTIL 1215 AM CDT
* AT 1133 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES EAST OF
GRENORA...OR 30 MILES NORTH OF WILLISTON...MOVING NORTHEAST AT 50
MPH.
HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* THIS SEVERE THUNDERSTORM WILL BE NEAR...
ALAMO AROUND 1150 PM CDT.
OTHER LOCATIONS IMPACTED BY THIS SEVERE THUNDERSTORM INCLUDE HANKS...
CORINTH...ZAHL AND APPAM.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4885 10318 4864 10315 4846 10380 4861 10395
4894 10350
TIME...MOT...LOC 0433Z 235DEG 41KT 4858 10378
HAIL...1.25IN
WIND...60MPH
$$
SIMOSKO3 follow-up statements
536
WWUS53 KBIS 030447
SVSBIS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1147 PM CDT FRI SEP 2 2016
NDC023-105-030515-
/O.CON.KBIS.SV.W.0253.000000T0000Z-160903T0515Z/
WILLIAMS ND-DIVIDE ND-
1147 PM CDT FRI SEP 2 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1215 AM CDT
FOR NORTH CENTRAL WILLIAMS AND WESTERN DIVIDE COUNTIES...
AT 1145 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES NORTHWEST
OF ALAMO...OR 22 MILES SOUTHWEST OF CROSBY...MOVING NORTHEAST AT 45
MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
NORTH CENTRAL WILLIAMS AND WESTERN DIVIDE COUNTIES...INCLUDING THE
FOLLOWING LOCATIONS: HANKS...CORINTH...ZAHL AND APPAM.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4885 10318 4864 10315 4853 10355 4862 10394
4894 10350
TIME...MOT...LOC 0445Z 235DEG 41KT 4866 10360
HAIL...1.00IN
WIND...60MPH
$$
SIMOSKO704
WWUS53 KBIS 030502
SVSBIS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1202 AM CDT SAT SEP 3 2016
NDC023-105-030515-
/O.CON.KBIS.SV.W.0253.000000T0000Z-160903T0515Z/
WILLIAMS ND-DIVIDE ND-
1202 AM CDT SAT SEP 3 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1215 AM CDT
FOR NORTH CENTRAL WILLIAMS AND WESTERN DIVIDE COUNTIES...
AT 1202 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED 9 MILES SOUTH OF
CROSBY...MOVING NORTHEAST AT 45 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
WILDROSE...ALAMO AND CORINTH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4885 10318 4864 10315 4855 10348 4872 10381
4894 10350
TIME...MOT...LOC 0502Z 235DEG 41KT 4878 10335
HAIL...1.00IN
WIND...60MPH
$$
SIMOSKO507
WWUS53 KBIS 030509
SVSBIS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1209 AM CDT SAT SEP 3 2016
NDC023-105-030519-
/O.EXP.KBIS.SV.W.0253.000000T0000Z-160903T0515Z/
WILLIAMS ND-DIVIDE ND-
1209 AM CDT SAT SEP 3 2016
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL WILLIAMS AND
WESTERN DIVIDE COUNTIES WILL EXPIRE AT 1215 AM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER GUSTY WINDS
ARE STILL POSSIBLE WITH THIS THUNDERSTORM.
LAT...LON 4885 10318 4864 10315 4855 10348 4872 10381
4894 10350
TIME...MOT...LOC 0506Z 235DEG 41KT 4878 10335
$$
SIMOSKOWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 2, 8:49 PM CDT, 2 hours 44 minutes earlier.
Area forecast discussion, Sep 2, 8:49 PM CDT, 2 hours 44 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 849 PM CDT FRI SEP 2 2016 .UPDATE... Issued at 849 PM CDT Fri Sep 2 2016 Latest surface analysis places a cold front from near Regina south to Wolf Point, Montana and snaking southwest into Billings, Montana. An area of showers and isolated thunderstorms developing along/ahead of the front, just south of Wolf Point, per latest HRRR forecast will continue to move northeast into Williams/DivideCounties from 03z-07z. Chance to Likely pops have been inserted here. Main threat is wind gusts. Within the last hour or so near Miles City, Montana, wind gusts reached 54 mph with this area of precipitation. Downdraft cape remains high at 1400 to 1500 j/kg, however, surface dewpoints not as dry in northwestern ND as they were in eastern Montana prior to the cold front. Nonetheless, will be monitoring potentially strong winds as this precipitation area pushes through. Once this area of precipitation exits into Canada by 08z, the rest of the night appears dry. Next chance of precipitation arrives in northwest ND mid morning Saturday. UPDATE Issued at 534 PM CDT Fri Sep 2 2016 Have decided to cancel the wind advisory as sustained winds and gusts are not meeting criteria. It will remain breezy this evening and winds may briefly be enhanced central ND into the James River Valley as mixing stronger winds aloft down to the surface as a weak line of showers moves through. Currently, the showers are aligned from southwest Sioux County, to Burleigh county, and northeast to Pierce County. Otherwise, farther west, a cumulus field continues to develop over eastern Montana, ahead of a cold front. Per latest HRRR, an area of showers and thunderstorms are expected to grown this evening. The latest HRRR shows a line of showers and thunderstorms developing between now and 03z/10PM CDT Friday, then crossing into our western border thereafter. The HRRR indicates that northwest ND would be the favored area for precipitation and have adjusted pops in this region. Rest of forecast remains on track. && .SHORT TERM...(This evening through Saturday) Issued at 1238 PM CDT Fri Sep 2 2016 The main focus for the short term is winds and precipitation chances. Afternoon winds so far have remained just below Wind Advisory criteria, with sustained speeds around 25 mph and gusts around or just less than 40 mph. Wind speeds will diminish somewhat this evening as diurnal heating and mixing ends. However, a tight pressure gradient will remain over the eastern half of North Dakota and a low level jet may intensify late tonight across east central North Dakota. This could keep gusty winds around 30 mph through the overnight hours for portions of the James Valley. So far today precipitation has been rather scattered and weak. Very little if any precipitation is reaching the ground across western North Dakota. Latest runs of short term guidance continue to trend dryer for this afternoon and evening and the 18z special sounding shows a rather substantial cap. However, an upper level shortwave trough is expected to swing through later this afternoon and evening. This could enhance the potential for precipitation later this afternoon and evening across central and eastern North Dakota and will therefore keep a mention of a slight chance of light rain showers in the forecast. There have been a few lightning strikes from time to time and with forecast showalter indices around -5 will keep a mention of thunderstorms in the forecast as well. .LONG TERM...(Saturday night through Friday) Issued at 1238 PM CDT Fri Sep 2 2016 Possible heavy rain and severe weather will highlight the extended forecast. A slow moving upper level trough will impact the Northern Plains this weekend into early next week. A moisture plume will push precipitable water values above the 99th percentile and will support the possibility for heavy rainfall across central and eastern North Dakota Sunday afternoon and Sunday night. At the same time cape and shear could be substantial enough to produce some strong thunderstorms with large hail and damaging winds Sunday afternoon and evening. Some uncertainty on how much surface heating will occur if ongoing showers and thunderstorms limit the afternoon heating, but at this time it seems plausible that some portions of southern North Dakota will be under the threat for strong thunderstorms. By Monday the cold front will bring cooler and more stable air to the region. More widespread showers are expected across the northwest North Dakota where the strongest winds aloft will be found. Somewhat cooler weather is expected Tuesday through Thursday with a chance for scattered showers and isolated thunderstorms. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 534 PM CDT Fri Sep 2 2016 A cold front will slowly move into western ND after 06z, and then continues into the central terminals Saturday afternoon, before stalling prior to getting into KJMS. Hence, ahead of the cold front Friday night, expect a vcsh/vcts at KISN and possibly KDIK, then shifting into KMOT/KBIS after 18z Saturday. Vfr cigs/vsbys still expected with the frontal passage. && .BIS Watches/Warnings/Advisories... NONE. && UPDATE...KS SHORT TERM...AJ LONG TERM...AJ AVIATION...AC/KS
Hazardous weather outlook, Sep 2, 9:08 PM CDT, 2 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 908 PM CDT FRI SEP 2 2016 NDZ001>003-009>011-017-018-031>033-040-043-040215- DIVIDE-BURKE-RENVILLE-WILLIAMS-MOUNTRAIL-WARD-MCKENZIE-DUNN- GOLDEN VALLEY-BILLINGS-STARK-SLOPE-BOWMAN- 908 PM CDT FRI SEP 2 2016 /808 PM MDT FRI SEP 2 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TONIGHT ISOLATED THUNDERSTORMS CAN BE EXPECTED TONIGHT, FAVORING NORTHWEST NORTH DAKOTA. THUNDERSTORMS ARE NOT EXPECTED TO BE SEVERE...HOWEVER BRIEF GUSTY WINDS TO AROUND 50 MPH POSSIBLE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A CHANCE OF THUNDERSTORMS SATURDAY THROUGH THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. NDZ004-005-012-013-019>023-025-034>037-041-042-044>048-050-051- 040215- BOTTINEAU-ROLETTE-MCHENRY-PIERCE-MERCER-OLIVER-MCLEAN-SHERIDAN- WELLS-FOSTER-MORTON-BURLEIGH-KIDDER-STUTSMAN-HETTINGER-GRANT- ADAMS-SIOUX-EMMONS-LOGAN-LA MOURE-MCINTOSH-DICKEY- 908 PM CDT FRI SEP 2 2016 /808 PM MDT FRI SEP 2 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A CHANCE OF THUNDERSTORMS SATURDAY THROUGH THURSDAY WITH THUNDERSTORMS BECOMING LIKELY SUNDAY INTO MONDAY. SEVERE STORMS MAY BE POSSIBLE ON SUNDAY OVER THE SOUTHERN JAMES RIVER VALLEY INTO FAR SOUTH CENTRAL NORTH DAKOTA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. KS
In the hours before
Special weather statement, Sep 2, 10:48 PM CDT, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1048 PM CDT FRI SEP 2 2016
NDZ001-009-017-030445-
DIVIDE-WILLIAMS-MCKENZIE-
1048 PM CDT FRI SEP 2 2016
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WILLIAMS...NORTHWESTERN
MCKENZIE AND WESTERN DIVIDE COUNTIES UNTIL 1145 PM CDT/1045 PM
MDT/...
AT 1047 PM CDT/947 PM MDT/...RADAR INDICATED STRONG THUNDERSTORMS
WERE LOCATED ALONG A LINE EXTENDING FROM 12 MILES NORTHWEST OF PORT
OF RAYMOND TO NEAR FAIRVIEW. MOVEMENT WAS EAST AT 40 MPH.
WIND GUSTS TO 55 MPH ARE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
WILLISTON...GRENORA...ALEXANDER...EPPING...ALAMO...FORTUNA...
BONETRAIL...EAST FAIRVIEW...WRITING ROCK STATE HISTORICAL SITE...
ALKABO...FORT UNION TRADING POST...TRENTON...SPRING BROOK...
BLACKTAIL LAKE...RAWSON...HANKS...LEWIS AND CLARK STATE PARK...
ZAHL...FORT BUFORD STATE HISTORICAL SITE AND APPAM.
LAT...LON 4900 10366 4790 10306 4774 10400 4782 10404
4900 10405
TIME...MOT...LOC 0347Z 249DEG 36KT 4910 10479 4782 10402
SIMOSKOThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 2, 9:52 PM CDT | Severe Thunderstorm Warning | BIS | Billings, Golden Valley, McKenzie, Williams | 53 min |
| Sep 2, 10:48 PM CDT | Special Weather Statement | BIS | Williams | 57 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.